Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 42, NWS Midland/Odessa, TX

September 7, 2018Glasscock County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 7, 2018, 2:22 PM CDT for Glasscock County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2018, 2:22 PM CDT (19:22 UTC)
Expired
Sep 7, 2018, 7:15 PM CDT
In force
5 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Glasscock County, TX

The radar

The Midland/Odessa radar (KMAF), 60 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2018-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2018-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WGUS54 KMAF 071922
FFWMAF
TXC173-080015-
/O.NEW.KMAF.FF.W.0042.180907T1922Z-180908T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
222 PM CDT FRI SEP 7 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Glasscock County in western Texas...

* Until 715 PM CDT.

* At 222 PM CDT, Doppler radar indicated heavy rain across the warned
  area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Garden City and Saint Lawrence. 

This includes the following low water crossing locations CR 110
crossing Lacy Creek and CR 110 crossing Lacy Creek tributary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3165 10178 3209 10177 3202 10126 3165 10127

$$

29
1 follow-up statement
007 
WGUS74 KMAF 072022
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
322 PM CDT FRI SEP 7 2018

TXC173-080015-
/O.CON.KMAF.FF.W.0042.000000T0000Z-180908T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Glasscock TX-
322 PM CDT FRI SEP 7 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
GLASSCOCK COUNTY...

At 322 PM CDT, runoff from heavy rain continues to lead to flooding 
across the area. Many roads are impassable or closed. Any additional 
rain could make the situation worse.

Some locations that will experience flooding include...
Garden City and Saint Lawrence. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3165 10178 3209 10177 3202 10126 3165 10127

$$

29

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 11:55 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 7, 11:55 AM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1155 AM CDT Fri Sep 7 2018

.DISCUSSION...

See 18Z Aviation Discussion below.

&&

.AVIATION...

Sfc analysis and area radars show the cold front just north of
KMAF, resulting in heavy rainfall, mostly Wrn Low Rolling
Plains/Permian Basin. Trends/models suggest bulk of precip will
fall over the next 6 hrs or so, and we will emphasize this in the
TAFs. IFR conditions will be possible KMAF during convection,
w/MVFR likely other terminals except KCNM. Conditions improve
overnight except KFST, which could see MVFR cigs around 12Z.

&&

.PREV DISCUSSION... /issued 854 AM CDT Fri Sep 7 2018/

UPDATE...

The threat for heavy rain and flash flooding will increase through
the day. A Flash Flood Watch has been issued through Saturday
morning.

PREV DISCUSSION... /issued 600 AM CDT Fri Sep 7 2018/

DISCUSSION...
See aviation discussion below.

AVIATION...
VFR with occasional MVFR conditions are expected at the west
Texas and southeast New Mexico terminals the next 24 hours in
occasional showers and thunderstorms and fog. Winds will generally
be north to northeast at 5 to 15 mph.

12

PREV DISCUSSION... /issued 327 AM CDT Fri Sep 7 2018/

DISCUSSION...
Have an upper ridge centered off the CA coast with a trough slowly
moving across the Central Plains.  By Sunday the trough will have
passed east as the ridge slowly builds in from the west.  By midweek
the ridge will become more established with warmer and drier
conditions expected for the region.

A cold front moved through yesterday... a north wind will continue
today and Saturday helping keeping temps down.  Another day of below
normal temperatures due to widespread cloud cover and rain around
the area... looking for highs in the 70s and 80s.  Slightly cooled
temps today and tonight.  South wind and warmer temps return Sunday
with highs in the 80s with a few 90s. Warming trend continues
through middle of next week.

Recent wet pattern continues.  This morning have had showers on
radar mainly across Brewster and Terrell counties with a few over
the Permian Basin.  Pushed up pops a little today and tonight and
will go with widespread likely.  Have discussed a Flash Flood Watch
with surrounding offices for tonight but going to hold off for now
as STP the last couple of days only shows heavy rain fell over
isolated areas.  However MAF 00z sounding does have a high PW and do
have good low level moisture so locally heavy rain is possible as
some model depict... will highlight in the HWO.  Did add moderate
rain to the grids tonight for Terrell... Brewster... and Pecos
counties. Lower pops on Saturday and Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  80  63  87 /  60  30  10  10
Carlsbad                       62  83  61  89 /  50  20   0  10
Dryden                         70  84  67  87 /  80  60  20  30
Fort Stockton                  63  79  63  86 /  70  40  10  10
Guadalupe Pass                 58  75  59  83 /  60  20   0  10
Hobbs                          60  79  59  86 /  50  20   0  10
Marfa                          59  73  56  81 /  70  40  10  20
Midland Intl Airport           63  81  64  87 /  60  30  10  10
Odessa                         63  81  63  87 /  60  30  10  10
Wink                           63  83  63  89 /  60  30  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
     Eddy County Plains-Guadalupe Mountains of Eddy County-
     Northern Lea County-Southern Lea County.

TX...Flash Flood Watch through Saturday morning for Andrews-Big Bend
     Area-Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
     Gaines-Glasscock-Guadalupe Mountains-Howard-Loving-Marfa
     Plateau-Martin-Midland-Mitchell-Pecos-Presidio Valley-
     Reagan-Reeves County and Upper Trans Pecos-Scurry-Terrell-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

&&

44/29/44
Hazardous weather outlook, Sep 7, 2:06 PM CDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
206 PM CDT Fri Sep 7 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
206 PM CDT Fri Sep 7 2018 /106 PM MDT Fri Sep 7 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Numerous showers and an occasional thunderstorm are likely across the
region, especially in the Big Bend Area and lower Trans Pecos. Flash
flooding is likely, especially in low lying areas and mountainous
terrain.

A Flash Flood Watch is in effect for all of West Texas and Southeast
New Mexico through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and an occasional thunderstorm are possible across
the region Saturday, especially the Big Bend Area and lower Trans
Pecos. Flash flooding is possible, especially in low lying areas and
mountainous terrain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

44

In the hours before

Local storm report, Sep 7, 11:26 AM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1126 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     FLASH FLOOD      3 SW IMPERIAL           31.24N 102.73W
09/07/2018                   Pecos              TX   DEPT OF HIGHWAYS

            WATER RUNOFF FROM HEAVY RAINS HAS FORCED THE CLOSURE OF
            FM 1053 SOUTH OF IMPERIAL BETWEEN FM 11 AND FM 1450.

&&

AMBER.HLUCHAN
Local storm report, Sep 7, 11:49 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1149 AM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     FLASH FLOOD      4 WSW MIDLAND           31.98N 102.14W
09/07/2018                   Midland            TX   PUBLIC

            HIGH WATER OVER HWY 191 AT LOOP 250.

&&

AMBER.HLUCHAN
Local storm report, Sep 7, 12:13 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1213 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      4 E ODESSA              31.85N 102.30W
09/07/2018                   Ector              TX   DEPT OF HIGHWAYS

            SERVICE ROADS IMPASSABLE AT I-20 AND LOOP 338 E. STRANDED
            VEHICLES.

&&

AMBER.HLUCHAN
Local storm report, Sep 7, 12:22 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1222 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLASH FLOOD      3 NW MIDLAND            32.03N 102.12W
09/07/2018                   Midland            TX   SOCIAL MEDIA

            MULTIPLE VEHICLES STRANDED AT VARIOUS INTERSECTIONS ALONG
            WADLEY AVE.

&&

AGARCIA
Local storm report, Sep 7, 12:42 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1242 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      4 ENE ODESSA            31.88N 102.31W
09/07/2018                   Ector              TX   SOCIAL MEDIA

            BUSINESS 20 AND SERVICE ROADS ARE UNDER WATER NEAR EAST
            LOOP 338.

&&

AGARCIA
Local storm report, Sep 7, 1:13 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
113 PM CDT FRI SEP 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      7 ENE ODESSA            31.89N 102.26W
09/07/2018                   Midland            TX   SOCIAL MEDIA

            FM 588/FAUDREE RD IS UNDER WATER WITH FLOODING OVER THE
            CURBS.

&&

AGARCIA

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 7:11 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland, Upton3 hr
Sep 6, 8:08 PM CDTFlash Flood WarningMAFTerrell3 hr
Sep 6, 8:18 PM CDTAreal Flood AdvisoryMAFCrane, Ector, Midland3 hr
Sep 6, 8:37 PM CDTAreal Flood AdvisoryMAFWard, Winkler3 hr
Sep 7, 12:30 AM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Sep 7, 8:03 AM CDTFlash Flood WarningMAFPecos, Reeves, Ward3 hr
Sep 7, 8:38 AM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Sep 7, 9:01 AM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more30 hr
Sep 7, 9:43 AM CDTFlash Flood WarningMAFMartin, Midland3 hr
Sep 7, 10:03 AM CDTFlash Flood WarningMAFEctor, Midland3 hr
Sep 7, 10:55 AM CDTAreal Flood WarningMAFPecos, Reeves, Ward6 hr
Sep 7, 11:10 AM CDTAreal Flood AdvisoryMAFBorden, Howard3 hr
Sep 7, 11:38 AM CDTFlash Flood WarningMAFMartin5 hr
Sep 7, 12:01 PM CDTAreal Flood AdvisoryMAFScurry3 hr
Sep 7, 12:45 PM CDTFlash Flood WarningMAFMartin, Midland5 hr
Sep 7, 12:56 PM CDTFlash Flood WarningMAFEctor5 hr
Sep 7, 4:45 PM CDTFlash Flood WarningMAFPecos5 hr
Sep 7, 5:43 PM CDTAreal Flood WarningMAFEctor, Glasscock, Martin, Midland6 hr
Sep 7, 6:24 PM CDTFlash Flood WarningMAFPecos, Terrell3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.